Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Des Moines, IA

June 26, 2020Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2020, 9:08 PM CDT for Monroe County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 9:08 PM CDT (02:08 UTC)
Expired
Jun 26, 2020, 9:27 PM CDT
In force
19 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Monroe County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KDMX 270208
SVRDMX
IAC135-270245-
/O.NEW.KDMX.SV.W.0086.200627T0208Z-200627T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
908 PM CDT Fri Jun 26 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Iowa...

* Until 945 PM CDT.

* At 907 PM CDT, a severe thunderstorm was located 8 miles north of
  Rathbun Lake, or 12 miles west of Albia, moving southeast at 15
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 9308 4103 9299 4090 9276 4090 9307
TIME...MOT...LOC 0207Z 321DEG 11KT 4097 9302 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Krull
1 follow-up statement
719 
WWUS53 KDMX 270227
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
927 PM CDT Fri Jun 26 2020

IAC135-270237-
/O.CAN.KDMX.SV.W.0086.000000T0000Z-200627T0245Z/
Monroe IA-
927 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Iowa.

LAT...LON 4099 9308 4103 9299 4090 9276 4090 9307
TIME...MOT...LOC 0227Z 321DEG 11KT 4092 9297 

$$

Krull

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:48 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 6:48 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 PM CDT Fri Jun 26 2020

.DISCUSSION.../Tonight through Friday/
Issued at 215 PM CDT Fri Jun 26 2020

Primary forecast challenge in the near term centers on the timing
and evolution of thunderstorm activity over the next 12 hours. A
remnant MCV from overnight convection in the Dakotas has slowly
tracked along the MN/IA border today. Associated lift and
convergence has supported percolating convection over central
Iowa, but to this point has mostly remained sub severe. More
organized deep convective initiation should occur as capping
erodes along a sagging cold front, but it remains to be seen if
subsidence behind the departing MCV will hamper convective
development. Hi-res models have generally struggled to catch up to
current conditions and trends through the day, but most still
fire off surface based development after 20z from southwest
through central Iowa. Effective layer shear around 30 kts and a
highly unstable boundary layer support the potential for strong to
severe storms capable of large hail and strong winds. The most
widespread activity is expected later this evening into the
overnight hours across south central Iowa as a strengthening LLJ
favors upshear growth along the front. This scenario favors some
pockets of heavier rainfall, possibly in excess of 2" in some
areas as suggested by the HREF LPMM output. Fortunately flash
flood guidance is relatively high in our southern counties.

Front sags south into Missouri on Saturday. Low chance PoPs remain
in southern Iowa, but a lack of appreciable synoptic forcing
should keep most convective activity near the front and result in
a drier forecast. Pattern begins a sizable shift beginning Sat
night/Sunday as a deep upper low amplifies over the northern
Rockies and a downstream ridge builds over the central conus.
Southerly low level flow beneath the ridge axis ushers in a
period of warm and very humid conditions through the middle of
next week. Dew points hold in the low to mid 70s, possibly a bit
higher at times. The humidity combined with highs in the upper 80s
to near 90 may push heat indicies to near 100. Chances for
daytime convection may provide some relief, however the timing and
extent of convective activity remains unclear into next week. A
series of shortwave troughs eject northeast out of the deep
western trough, but the latest model suite is still at odds
regarding the speed/magnitude of each perturbation crossing the
central Plains. The forecast remains broad brushed with precip
chances nearly every day and is likely exaggerated temporally.
Hopefully models narrow into a better consensus in the days ahead
which should make the potential precip windows much more focused.
Weak deep layer shear will work to mitigate severe weather, but
the threat is non-zero given the highly unstable airmass.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 639 PM CDT Fri Jun 26 2020

Main impacts will be timing/strength of convection at KOTM and
southern IA routes. Boundary has settled into southern IA early
this evening and will serve as the trigger for evening -TSRAs.
First area of storms has slid past KOTM prior to issuance, so have
scaled back TAF to VCTS there. Will continue to monitor this area
closely over the next hour or two. Otherwise, removed VCTS from
KDSM as thunderstorm chances have slid south hugging closer to
the boundary in southern IA. VFR conditions will prevail elsewhere
through the period. Did add a SCT group right above MVFR to KDSM
1000-1500z with a stratus deck moving in.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Hahn
Hazardous weather outlook, Jun 26, 8:14 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
814 PM CDT Fri Jun 26 2020

IAZ039-280115-
Black Hawk-
814 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A River Flood Warning is in effect for a portion of the Cedar
River. Please refer weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue through the
weekend and next week. A few severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

IAZ081>086-092>097-280115-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
814 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are likely tonight. A few thunderstorms may become
severe containing large hail and damaging winds. A Severe
Thunderstorm Watch is in effect for this area until 4 AM.

Heavy rain is also expected from these thunderstorms with pockets
of 2 to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue through the
weekend and next week. A few severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are requested with thunderstorm activity
overnight. Please relay reports to NWS Des Moines.

IAZ004>007-015>017-023>028-033>038-044>050-057>062-280115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
814 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue through the
weekend and next week. A few severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

IAZ070>075-280115-
Cass-Adair-Madison-Warren-Marion-Mahaska-
814 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms will be possible this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue through the
weekend and next week. A few severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Special weather statement, Jun 26, 6:52 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
652 PM CDT Fri Jun 26 2020

IAZ097-270015-
Davis IA-
652 PM CDT Fri Jun 26 2020

...Strong Thunderstorm Over Davis County...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 9 miles east of Bloomfield, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Pulaski.

LAT...LON 4064 9235 4076 9237 4085 9218 4068 9218
TIME...MOT...LOC 2352Z 263DEG 25KT 4075 9224

Krull
Special weather statement, Jun 26, 7:31 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
731 PM CDT Fri Jun 26 2020

IAZ071>073-081>083-270130-
Adams IA-Clarke IA-Adair IA-Union IA-Madison IA-Warren IA-
731 PM CDT Fri Jun 26 2020

...Thunderstorms May Produce Gusty Winds and Hail...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Winterset, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Creston, Green Valley Lake, Avenue Of The Saints Event Center, Afton,
St. Charles, New Virginia, Truro, Orient, Lorimor, East Peru,
Macksburg, Cromwell, Green Valley Lake State Park and Creston
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4101 9454 4123 9463 4131 9362 4108 9358
TIME...MOT...LOC 0030Z 258DEG 20KT 4117 9398

Krull
Special weather statement, Jun 26, 7:38 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 PM CDT Fri Jun 26 2020

IAZ086-270130-
Wapello IA-
738 PM CDT Fri Jun 26 2020

...Strong Thunderstorm Northern Wapello County...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ottumwa Industrial Airport, or 7 miles north of Ottumwa, moving east
at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Kirkville and Chillicothe.

LAT...LON 4107 9252 4116 9256 4116 9218 4104 9218
TIME...MOT...LOC 0038Z 280DEG 25KT 4113 9244

Krull
Special weather statement, Jun 26, 7:41 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
741 PM CDT Fri Jun 26 2020

IAZ085-270130-
Monroe IA-
741 PM CDT Fri Jun 26 2020

...Strong Thunderstorm Northern Monroe County...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Albia, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Albia, Eddyville and Lovilia.

LAT...LON 4098 9264 4107 9307 4116 9306 4116 9264
TIME...MOT...LOC 0040Z 273DEG 21KT 4112 9297

Krull
Special weather statement, Jun 26, 8:50 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
850 PM CDT Fri Jun 26 2020

IAZ084>086-097-270230-
Wapello IA-Lucas IA-Davis IA-Monroe IA-
850 PM CDT Fri Jun 26 2020

...Strong Thunderstorm Cluster...

At 849 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms across the area.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Rainfall amounts up to one inch will be possible with this storm.

Locations impacted include...
Ottumwa, Albia, Eddyville, Ottumwa Industrial Airport, Eldon, Agency,
Lovilia, Blakesburg, Kirkville, Floris, Melrose, Chillicothe and
Albia Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and southeastern Iowa.

LAT...LON 4077 9218 4087 9264 4090 9264 4090 9279
      4098 9318 4116 9317 4116 9218
TIME...MOT...LOC 0149Z 273DEG 49KT 4101 9294

Krull
Special weather statement, Jun 26, 8:53 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
853 PM CDT Fri Jun 26 2020

IAZ082-083-270245-
Clarke IA-Union IA-
853 PM CDT Fri Jun 26 2020

...Cluster of Strong Thunderstorms...

At 852 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Lakeside Casino, or 10 miles west of
Osceola, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creston, Osceola, Lakeside Casino, Green Valley Lake, Afton, Murray,
Lorimor, Woodburn, Thayer, Green Valley Lake State Park, Creston
Municipal Airport and Murray Roadside Rest Area.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Iowa.

LAT...LON 4101 9444 4116 9440 4116 9412 4108 9356
      4090 9356 4090 9386
TIME...MOT...LOC 0152Z 282DEG 33KT 4104 9398

Krull

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:31 PM CDTSpecial Weather StatementDMXUnion59 min
Jun 26, 7:38 PM CDTSpecial Weather StatementDMXWapello52 min
Jun 26, 7:41 PM CDTSpecial Weather StatementDMXMonroe49 min
Jun 26, 8:50 PM CDTSpecial Weather StatementDMXMonroe, Wapello40 min
Jun 26, 8:53 PM CDTSpecial Weather StatementDMXClarke, Union52 min
Jun 26, 10:13 PM CDTSpecial Weather StatementDMXMonroe62 min
Jun 26, 10:52 PM CDTFlash Flood WarningDMXMonroe5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.